Isotretinoin drug-induced seronegative spondyloarthropathy, particularly the axial spondyloarthropathy (axSpA) subtype, are common adverse events of isotretinoin therapy even when administered at lower doses over short time periods, according to study results published in Clinical Rheumatology.

Isotretinoin is known to have musculoskeletal adverse events, specifically axSpA. Axial spondyloarthropathy is accompanied by characteristic clinical features such as psoriasis and/or a positive HLA B27 antigen typically coupled with imaging results on plain radiographs or magnetic resonance imaging (MRI). However, the incidence, imaging findings, and longitudinal follow-up data are lacking for patients who develop inflammatory back pain (IBP).

To assess the incidence of isotretinoin-triggered axSpA in patients with acne vulgaris and to examine clinical and radiologic outcomes after isotretinoin withdrawal, researchers conducted a large prospective longitudinal cohort study. Outcomes included incidence of IBP, nonradiographic sacroiliitis and axSpA in patients with acne who received isotretinoin, and the effect of drug cessation on reported clinical and radiologic findings during follow-up. A total of 513 patients (aged ≥16 years) with acne vulgaris who received isotretinoin at a dosage of 0.5 to 1 mg/kg/d with a target total cumulative dose of 120 to 150 mg/kg were screened for IBP; none of the patients reported IBP before starting treatment with isotretinoin. Researchers found that 123 patients (23.98%) developed IBP (average age, 26.5±7.8 years; 70.7% women) with or without clinical sacroiliitis. Average time to onset of IBP after the initial dose of isotretinoin was 2.1±0.85 months, and the average patient-assessed pain score at diagnosis was 4.34±3.09. Patients with IBP were assessed for C-reactive protein (CRP), plain radiographs, and MRI of the sacroiliac joint. MRI-proven sacroiliitis was scored semiquantitatively. After isotretinoin discontinuation, patients were reassessed by MRI of the sacroiliac joints and CRP levels 3 weeks after becoming symptom-free.

MRI-proven sacroiliitis was detected in 42.3% of the symptomatic patients. Among the 52 MRI-proven patients with sacroiliitis, 51.9% (n=27) fulfilled the Assessment of Spondyloarthritis International Society criteria for axSpA. Mean CRP level was 32.05±17.23 mg/L at pain onset and 3.4±2.7 mg/L after symptom resolution.


Continue Reading

MRI findings demonstrated that all manifestations of isotretinoin-induced seronegative spondyloarthropathy were reversible after isotretinoin discontinuation within 9 months (mean, 6.27±1.7 months). In addition, MRI scores positively correlated with baseline CRP levels and global acne grading system score, pain, and the Ankylosing Spondylitis Disease Activity Score.

Related Articles

Study limitations included the fact that the results may not be generalizable as the patient population was from a single dermatology clinic, the likelihood of confounders because of the observational nature of the study, and the lack of a control group

The authors recommended that patients with acne who received isotretinoin should be observed for symptoms of inflammatory back pain and other musculoskeletal symptoms. Patients presenting with rheumatologic manifestations and IBP should be referred to a rheumatologist for early evaluation and intervention.

Follow @DermAdvisor

Reference

Elnady B, Elkhouly T, Dawoud NM, et al. New onset of axial spondyloarthropathy in patients treated with isotretinoin for acne vulgaris: incidence, follow-up, and MRI findings [published online February 7, 2020]. Clin Rheum. doi: 10.1007/s10067-020-04957-0